Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 134, NWS Birmingham, AL

May 21, 2001Greene County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2001, 1:10 PM CDT for Greene County, Alabama. It was in force for 20 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2001, 1:10 PM CDT (18:10 UTC)
Expired
May 21, 2001, 1:30 PM CDT
In force
20 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Greene County, AL

What was reported inside it

TimeReportWhereRemark
May 21, 1:15 PM CDTThunderstorm Wind 50 EUnion, ALTrees were knocked down 3 miles north of Union.
May 21, 1:15 PM CDTThunderstorm Wind 50 EEutaw, ALA few trees and power lines were blown down in Eutaw.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 12:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 211811
SVRBHM

ALC063-211830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN ALABAMA

* UNTIL 130 PM CDT

* AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF UNION...MOVING EAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
NORTHERN GREENE COUNTY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:21 AM CDT, 9 hours 49 minutes earlier.

Area forecast discussion, May 21, 3:21 AM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
321 AM CDT MON MAY 21 2001

BIG STORM SYSTEM POISED TO SWEEP ACROSS THE AREA NEXT 24 HOURS OR
SO.  PLENTY OF MOISTURE AND LIFT TO BE HAD...AND WITH ADDED HEAT
THIS AFTERNOON...EXPECT INSTABILITY TO BE SUFFICIENT FOR WIDESPREAD
STORMS.  PLUS...ITS HARD NOT TO NOTICE THE ONGOING CONVENTION IN
WESTERN TN AND NORTHERN MS.  WILL KEEP HIGH POPS AREAWIDE TODAY...
WITH CATAGORICAL IN NORTH AND WEST...TO LIKELY AND HIGH CHANCE
FARTHER SOUTH AND EAST.  GIVEN SPC OUTLOOK...WILL ENHANCE WORDING
IN APPROPRIATE AREAS AS WELL.

EXPECT SEVERAL WAVES OF CONVECTION TODAY AND TONIGHT...AND THEN THE
BIG FINAL PUSH OF RAIN LATE TONIGHT AND EARLY TOMORROW.  RAIN
SHOULD EXIT AREA AFTER COLD FRONT MOVES THROUGH (YET ANOTHER FRONT
MOVING THROUGH THE BHM WITHIN A FEW HOURS OF 12Z).  PRETTY COOL
AIRMASS IN WAKE OF FRONT.  DOESN'T APPEAR TO BE A RECORD BREAKER AT
THIS POINT...BUT STILL UNSEASONABLY COOL.

MEDIUM RANGE MODELS THAN KEEP CUTOFF UPPER LOW SPINNING ACROSS THE
EASTERN HALF OF THE COUNTRY THROUGH THE BETTER PART OF THE WEEK.
LOW CONFIDENCE IN THE EXTENDED FORECAST...DUE TO UNCERTAINTIES
INVOLVED WITH SHORTWAhVES ROTATING AROUND BIG UPPER LOW.

HSV 083/059/067/048 ++2
BHM 085/062/072/050 783
MGM 087/066/078/053 565

.BHM...NONE.

In the hours before

Local storm report, May 21, 1:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    GORDO                     AL   0.75 INCH HAIL
05/21/01   PICKENS                        DIME SIZE HAIL AND ONE
                                          TREE DOWN BLOCKING A
                                          ROADWAY IN GORDO.

1250 PM    ECHOLA                    AL   0.75 INCH HAIL
05/21/01   TUSCALOOSA                     DIME SIZE HAIL FELL NEAR
                                          ECHOLA.

1257 PM    TUSCALOOSA                AL   0.75 INCH HAIL
05/21/01   TUSCALOOSA                     DIME SIZE HAIL WAS
                                          REPORTED NORTH OF
                                          TUSCALOOSA IN THE YELLOW
                                          CREEK AREA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:07 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens23 min
May 20, 7:18 PM CDTSevere Thunderstorm WarningBMXLamar27 min
May 20, 7:48 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar42 min
May 20, 8:25 PM CDTTornado WarningBMXFayette, Tuscaloosa35 min
May 20, 8:59 PM CDTSevere Thunderstorm WarningBMXTuscaloosa46 min
May 21, 12:12 PM CDTSevere Thunderstorm WarningBMXPickens33 min
May 21, 12:16 PM CDTSevere Thunderstorm WarningBMXTuscaloosa44 min
May 21, 1:19 PM CDTSevere Thunderstorm WarningBMXTuscaloosa26 min
May 21, 2:03 PM CDTSevere Thunderstorm WarningBMXTuscaloosa27 min
May 21, 2:15 PM CDTSevere Thunderstorm WarningBMXBibb30 min
May 21, 2:50 PM CDTSevere Thunderstorm WarningBMXBibb10 min
May 21, 2:53 PM CDTSevere Thunderstorm WarningBMXShelby52 min
May 21, 4:56 PM CDTSevere Thunderstorm WarningBMXJackson, Madison34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.